California, 2025

Flash Flood in California, June 3, 2025

June 3, 2025 · NWS PSR · 1 event in 1 county or zone

An area of low pressure that moved in from the eastern Pacific combined with abundant low-level moisture with precipitable water values exceeding 1, which is near record levels for early June, to result in pockets of showers and thunderstorms across portions of southeast CA during the afternoon and evening hours on the 3rd. An area of heavy rainfall developed along west-central Imperial County…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An area of low pressure that moved in from the eastern Pacific combined with abundant low-level moisture with precipitable water values exceeding 1, which is near record levels for early June, to result in pockets of showers and thunderstorms across portions of southeast CA during the afternoon and evening hours on the 3rd. An area of heavy rainfall developed along west-central Imperial County along Fish Creek Wash, resulting in amounts exceeding 1 in less than an hour, leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 3, 4:00 PM PST, 4 hours 30 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms expected late this afternoon through tonight across portions of southeast CA. Isolated showers and thunderstorms are possible across portions of south- central AZ early Wednesday morning.
  • A return to a more typical June weather pattern expected by the latter half of the week with seasonably dry and hot conditions, with the potential for readings to peak near 110 degrees across the lower deserts by late this weekend into early next week.
Area forecast discussion, Jun 3, 4:00 PM PST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
500 PM MST Tue Jun 3 2025

.UPDATE...Updated 00Z Aviation Discussion.

&&

.KEY MESSAGES...

- Scattered showers and thunderstorms expected late this afternoon
  through tonight across portions of southeast CA. Isolated
  showers and thunderstorms are possible across portions of south-
  central AZ early Wednesday morning.

- A return to a more typical June weather pattern expected by the
  latter half of the week with seasonably dry and hot conditions,
  with the potential for readings to peak near 110 degrees across
  the lower deserts by late this weekend into early next week.

&&

.DISCUSSION...
The latest water vapor satellite imagery depicts a cutoff low
pressure system sitting just off the southern CA coastline. Low-
level moisture leftover from the system that brought the
widespread rainfall activity Sunday and Monday continues to remain
over the area with the latest SPC mesoanalysis showing PWATs
ranging between 1.0-1.3", which continues to run near record
levels for early June. The increased upper-level forcing from the
low in combination with the available low-level moisture has
resulted in the development of shower and thunderstorm activity
across the interior mountains of southern California through the
higher terrain areas of northern AZ as of early this afternoon
with additional development expected across these areas through
the rest of the afternoon. The activity across southern CA, as
shown by most of the HREF membership, is likely to spread into
portions of Riverside and Imperial Counties during the evening
hours with activity lingering into the first part of the overnight
hours. The main hazard with these thunderstorms will be the gusty
winds, with a 30-50% of gusts exceeding 35 mph. There is also a
threat of localized heavy rainfall, which could to localized flash
flooding especially with any persistent thunderstorm activity.
The rest of the forecast area, including the Phoenix area, should
see fairly tranquil conditions continuing through the rest of the
day with mostly clear skies and afternoon temperatures warming
into the mid to upper 90s.

Heading into tonight through early Wednesday morning, the low center
is projected to move into southern AZ before moving eastward into
eastern AZ by the afternoon hours. HREF does show some elevated
instability with MUCAPE reaching a couple hundred J/KG late
tonight through early Wednesday morning across northern La Paz
through northern Maricopa County. Therefore, as shown by some of
the hi-res guidance, there may be some isolated shower and
thunderstorm activity developing across portions La Paz into
Maricopa County, including portions of the Phoenix area, late
tonight through early Wednesday morning. As the low center moves
into eastern AZ by the afternoon hours, increasing subsidence and
drier air will move in with any afternoon convection concentrated
across the AZ High Country.

The pattern will begin to shift to more typical June weather
starting on Thursday as drier westerly flow aloft settles in as
the region will be entrenched between weak broad troughing to the
northwest and the subtropical ridge to the southeast across
northern Mexico through Texas. This dry westerly flow will
completely scour out the moisture. As the 500 mb height fields
rise from the influence from the subtropical ridge, temperatures
will be on a gradual warming trend with afternoon highs across the
lower deserts topping out around 100 degrees by Friday, to around
105 degrees by Saturday, before potentially peaking near 110
degrees next Sunday and Monday with the latest NBM showing about a
20-50% chance of reaching 110 degrees. As temperatures rise into
the mid to upper 100s this weekend through early next week, the
HeatRisk level will increase into the moderate category, posing a
risk to vulnerable populations as well as those partaking in
outdoor activities if the proper heat precautions are not taken.
Ensembles do show broad troughing entering the Pacific NW by the
middle of next week, which would push the subtropical ridge to
the southeast and lead to some slight cooling.

&&

.AVIATION...Updated at 0000Z.

South Central Arizona including KPHX, KIWA, KSDL, KDVT:
Westerly winds will continue into the overnight hours. Wind speeds
will generally be aob 10 kt with some occasional gusts near 20 kt
possible during the early overnight hours. Hi-res guidance
continues to hint at SHRA and TSRA developing near/over the
Phoenix Metro between 09-15Z. Confidence has increased enough to
put VCTS with a PROB30 group of -TSRA in the TAFs. After this area
of showers exits winds will tend to exhibit an easterly
component, but may end up being light and variable before
developing a more southerly component but the late morning hours.
Winds will then go southwesterly during the mid-to-late afternoon
hours. Cloud cover will increase with any SHRA or TSRA
development, but cigs are expected to stay aoa 6-8 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
The primary aviation weather concern through the next 24 hours
will be the potential for a few showers and isolated thunderstorms
near the terminals this evening and into the overnight hours. Hi-
res guidance support isolated activity developing near KIPL early
this evening with additional isolated shower and thunderstorm
chances lingering into the overnight hours. Gusty erratic winds
will be possible near any thunderstorms that may develop with
about a 20-30% chance of outflow winds exceeding 30 kts at the
terminals. Otherwise, S-SE winds will give way to a westerly
component at KIPL this evening, while directions at KBLH
predominantly favor the S-SW. SCT-BKN cloud bases down to around 8
kft will be possible, primarily with the convection expected
later today.

&&

.FIRE WEATHER...
A somewhat unsettled weather pattern will continue through early
Wednesday with elevated chances for shower and thunderstorm
activity across portions of southeast CA late this afternoon
through tonight and slight chances for isolated showers and
thunderstorms across portions of south-central AZ late tonight
through early Wednesday morning. Any thunderstorm activity will
be capable of gusty winds, frequent lightning, and localized heavy
rainfall. Moisture will remain fairly elevated with MinRHs above
20-25%, while overnight recovery remains good at above 50-60%
tonight and 40-50% Wednesday night. Winds should be fairly typical
for late spring with the usual afternoon upslope gustiness. This
pattern will quickly transition back to more typical dry
conditions and seasonable temperatures later this week. MinRHs
will drop back into the teens on Thursday to as low as the 5-10%
range by the weekend.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Lojero/Kuhlman
AVIATION...Berislavich/Smith
FIRE WEATHER...Kuhlman/Lojero

In the hours before

Special weather statement, Jun 3, 4:10 PM PST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
510 PM PDT Tue Jun 3 2025

CAZ561-040100-
Joshua Tree NP East CA-
510 PM PDT Tue Jun 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 600 PM PDT...

At 510 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Eagle Mtn, or 25 miles east of Twentynine Palms,
moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3410 11546 3402 11545 3399 11567 3404 11569
      3404 11561 3409 11560 3408 11554 3411 11552
      3411 11548
TIME...MOT...LOC 0010Z 256DEG 11KT 3407 11562

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KB
Special weather statement, Jun 3, 6:49 PM PST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
749 PM PDT Tue Jun 3 2025

CAZ562-566-040330-
Imperial County West CA-Imperial County Southwest CA-
749 PM PDT Tue Jun 3 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL IMPERIAL COUNTY
THROUGH 830 PM PDT...

At 748 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Creek Wash, or 11 miles southeast of Hwy 78 Between Borrego
Springs Rd And Ocotillo Wells, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fish Creek Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3308 11609 3310 11608 3313 11595 3286 11602
      3286 11610 3307 11611
TIME...MOT...LOC 0248Z 231DEG 14KT 3301 11612

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KB

The radar

The San Diego radar (KNKX), 89 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Imperial

When
June 3, 8:30 PM PST to 10:30 PM PST
Where
Imperial County, 19.31 mi SSW of Salton City to 19.89 mi SSW of Salton City
Cause
Heavy Rain
Reported by
Public
Coordinates
33.042, -116.099

Video showed Fish Creek Wash experienced flooding, making a low water crossing along Split Mountain Road impassable. Timing estimated from radar. No damages nor injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261509.